Hail, Otter Tail
- When
- May 9, 7:17 AM CST
- Where
- Otter Tail County, 4.17 mi S of (Ffm)fergus Falls Ar
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.220, -96.160
A strong upper low, and the associated negatively tilted trough, led to the development of severe thunderstorms during the afternoon and evening of May 8. These storms persisted into the morning of May 9, producing severe wind, hail and tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A strong upper low, and the associated negatively tilted trough, led to the development of severe thunderstorms during the afternoon and evening of May 8. These storms persisted into the morning of May 9, producing severe wind, hail and tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 9, 5:44 AM CST, 1 hour 33 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
644 AM CDT Mon May 9 2022
.UPDATE...
Issued at 631 AM CDT Mon May 9 2022
Well advertised warm frontal band of showers and thunderstorms
lifting north across the southern valley with rainfall amounts up
to a half an inch in the past hour measured on the Wahpeton NDAWN.
Expect this band to continue its fast march north on the nose of
the 80kt jet streak. This initial band has moved well north of the
instability gradient with the best chances for severe storm this
morning yet to come as the continue to creep north towards the
RRV. Area most likely to see strong to severe convection this
morning will be in the Wahpeton to Park Rapids line and points
south. In its wake south winds will quickly mix and gusts to 40
to 50 mph are possible today.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 418 AM CDT Mon May 9 2022
Multiple impacts expected today with robust short wave and
associated sfc low passing over the forecast area today.
Placement of the sfc low will define many of the hazards with
respect to severe, heavy rainfall and wind impacts. Ongoing severe
cluster of storm in NE and SD is progged to lift to the NNE this
morning and bring an expanding shield of rain as warm front lifts
through the region this morning. CAMs continue to bring the
strongest UH tracks in the southern valley and west central MN
in the 6 am to noon time frame with the potential for severe elevated
convection. Within the band of showers and thunderstorms
supercellular characteristics are expected as the shear regime
that is ongoing to the south propagates north. SPC mesoanalysis
suggests a 0-6km bulk shear of up to 80 kts and 0-3km shear values
of 50kts combined with MUCAPE of climbing towards 1000j/kg will
bring the severe risk of golfball sized hail and winds to 60mph.
In the wake of the warm front winds will mix efficiently from the
south southwest as the SFC low moves north across eastern ND. Will
mention the potential for wind gusts to 45mph per bufkit
soundings with 925mb speeds south and east of the warm front this
afternoon with a wind advisory in effect for the valley and areas
east from 1 to 9pm.
This afternoon attention on redevelopment near and east of the SFC
low in NW and west central MN will need to be monitored with
favorable low level shear for low topped supercells and the
potential for quickly developing mesocyclones and tornadoes. All
hazards would be possible even with rather weak instability. The
strong signal here is the shear, its strong as occurs with most
early severe spring events.
With respect to rainfall a widespread area of over an inch is
expected with pockets of up to 3 inches of additional rainfall is
possible where the strongest thunderstorms track with any training
echos. The deformation zone is expected to track across the
Devils Lake basin where rates will be less intense with six hr
amounts of a half to an inch and storm total values on the 00Z
HREF PMM indicate a half to an inch and a half with smaller areas
up to 2 inches. Have already seen nearly 3 inches at the McHenry
NDAWN since midnight in a small portion of eastern Eddy county.
Flood watch on track and will not make any changes to that with
the expiration time set for 7pm.
.LONG TERM...(Tuesday night through Sunday)
Issued at 418 AM CDT Mon May 9 2022
Impactful weather remains possible, if not likely, across the region
around the Wed/Thu timeframe, mainly from the chance for additional
heavy rain and severe weather. This is mainly driven by the
expectation for a strong system to move into the Northern High
Plains Wed-Fri. Additional heavy rainfall could exacerbate lingering
flooding impacts across the region. Confidence has increased some in
the chance for this system to bring potentially significant impacts
to our area.
Late Wed Severe Potential:
After a dry Tuesday, chances for convection increase starting late
Wed. Guidance continues to remain in good agreement of upper
shortwave ridging to lessen late Wed while introducing a nocturnal
LLJ and accompanying warm front back into the Dakotas, providing
forcing for ascent. This should help spark convection, most of which
will likely be elevated. Given the continued enhanced winds
throughout the troposphere lee of upper troughing in the western
CONUS and Rex blocking over eastern seaboard, wind shear should be
sufficient to organize convection. Guidance is also in good
agreement to advect steep mid level lapse rates over the warm
front/sector allowing for weak to moderate instability to spread
into the eastern Dakotas. With shear, instability, and forcing for
ascent likely to coexist, we will continue to message for potential
severe weather late Wed into early Thu. As is usual with nocturnal
elevated convection on the nose of an LLJ, hail would be main hazard
Wed night. There still remains uncertainty in placement of
convection, and the degree of instability present which will dictate
the location and magnitude of impacts. This activity late Wed into
early Thu may also pose some heavy rain threat given convective rain
rates and increasing rich tropospheric moisture content, but will
hinge upon today's (Mon) precip footprint to find out which areas
may be more susceptible to flooding.
Late Wed - Thu Heavy Rainfall Potential:
As the chance for overnight convection pushes away early Thursday,
the warm front continues to move into Northern Plains/Upper Midwest,
with about half of global ensemble members stalling the warm front
across eastern ND into northern MN. This frontal feature comes ahead
of a notable shortwave trough expected to move into the Northern
Plains Thu-Fri, with most guidance now favoring a neg tilt during
this time which would favor a more strongly forced scenario. With
long residence of SW flow aloft present ahead of this wave, rich
moisture advection is expected into the Dakotas/MN. This moisture is
not only rooted within the BL, as noted by sfc dew pts well into the
60s within a broad warm sector, but also throughout the tropospheric
column ahead of the s/w trof. Guidance continues to indicate very
anomalously (possibly record breaking) high PWATs on the order of
1.5-1.9 inches. This rich moisture is also helping drive the
potential for moderate to high instability to accompany the warm
sector/conveyor. The meteorological factors alone signal the
potential for heavy rainfall with the combination of very high
moisture and instability, strong forcing for ascent, and potential
for a lingering sfc boundary (warm front). This doesn't even account
for antecedent conditions, which as has been well advertised is ripe
for additional and/or prolonged flooding impacts. Saturated soils as
well as lingering overland and riverine flooding will prime the
entire area to being easily susceptible to flooding. All of this
being said, there still remains some question on location of focus
for forcing for ascent assoc with the aforementioned s/w trof. Some
guidance keeps most residence time of heavy rain west and north of
the area, while other guidance keeps heavy rainfall over the eastern
Dakotas for a longer period of time. This difference is mainly
driven by amplitude and track of the s/w trof as it passes over the
Northern Plains. Additionally, mesoscale factors will continue to
keep confidence low in further details. It is hard to comment on the
amount of precip given such anomalously high moisture content, but
an additional 1 inch of rainfall appears possible, if not probable
(over 30%). Ultimately, there continues to be the potential for
heavy rainfall late Wed through Thu. Those with hydrologic interests
across the area should keep a close eye on the forecast.
Thu Severe Potential:
Guidance continues to signal a potentially active day Thu wrt severe
weather. With high confidence in a warm sector composed of rich BL
moisture to move into the area, strong forcing for ascent assoc with
the s/w trof and attendant sfc features, continued wind shear
sufficient for organization of convection, and moderate to
potentially high instability, severe weather looks possible if not
probable. CSU ML severe weather forecast revealed an uptick in
values over the area (now to 30%). Additionally, CIPS analogs reveal
significant severe weather days in all top 5 analogs. While typical
factors that lower confidence such as location of sfc features and
other mesoscale factors still reside, there are enough signals
throughout the majority of ensemble guidance to indicate severe
weather is possible Thursday ahead of the strong s/w trof and
attendant sfc features. Will continue to message this potential for
Thu.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 631 AM CDT Mon May 9 2022
Winds, thunder and CIGs the impacts today as a SFC low brings
convection to the area. East winds will become southerly after a
warm front pushes across the area with gusts to 40kts this
afternoon. Will see a period of showers and storms lift north
along the warm front with CIGs becoming MVFR to IFR. By 00Z
convective activity and associated CIGs and gusts will begin to
improve.
&&
.HYDROLOGY...
Issued at 353 PM CDT Sun May 8 2022
Overland flooding continues in parts of the northern Red River
valley with backwater issues from the mainstem Red and tributaries.
Four areal flood warnings remain in effect and there remain areas in
northeast North Dakota where several roads remain closed due to
being washed out from flood waters.
There is an enhanced possibility for overland flooding tomorrow,
with a 30-50% chance for a swath of 2"+ rain in the area. There is
uncertainty in the location of this area, however, as it is based on
convection. If the 2 inches falls over our more saturated areas,
there's a possibility for more or worsening overland flooding as we
begin the work week. A flood watch has been issued for the areas of
most concern.
Temperatures will continue their warming trend. The overall weather
pattern will become more active beginning this evening and
continuing through the weekend.
Red River mainstem...
All points on the central and southern Red have crested. The
greatest high impact flooding along the mainstem Red continues to be
near Grand Forks (moderate flooding) with major flooding ongoing
downstream to the Canadian border. Oslo and Drayton have crested but
remain at major flood stage while Pembina is near crest and should
remain near crest for the next several days after that.
Minnesota tributaries...
All points along the Minnesota tributaries continue to recede, with
levels continuing to lower over the next several days. Some
tributaries like Crookston and Hendrum will rise slightly but remain
in minor flood stage at their peak. However, uncertainty remains
with how future precipitation late this weekend may impact the
rivers at this time.
North Dakota tributaries...
The main action along the North Dakota tributaries continues to be
along the Sheyenne and Pembina Rivers.
A re-rise to flood stage at several locations is likely with
adjusted releases from Baldhill Dam. Downstream, Lisbon is forecast
to dip slightly below flood stage before rising again to minor flood
stage. Kindred is forecast to remain in major flood stage for the
next few days before receding. West Fargo is at moderate flood stage
but another crest above major flood stage is anticipated as upstream
flows reach this forecast point. Harwood remains at moderate flood
stage and will see a second crest at moderate as the wave crest
works its way downstream toward the mainstem Red.
The re-rise in the Mapleton forecast puts the crest at moderate
flood stage as a result of the added flow making it to that point.
Major flooding continues on the Pembina River at Neche, along with
plenty of overland flooding and high river levels on smaller rivers
and streams across far northeastern North Dakota. Neche has appeared
to crest and is forecast to slowly fall over the next several days.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
for NDZ008-016-026>030-038-039-049-052>054.
Flood Watch through this evening for NDZ006>008-014>016-024-
026>030-038-039-054.
MN...Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
for MNZ001>009-013>017-022>024-027>032-040.
Flood Watch through this evening for MNZ001>009-013>016-022.
UPDATE...JK
SHORT TERM...JK
LONG TERM...CJ
AVIATION...JK
HYDROLOGY...AKHazardous Weather Outlook National Weather Service Grand Forks ND 537 AM CDT Mon May 9 2022 NDZ006-007-014-015-024-101045- Towner-Cavalier-Benson-Ramsey-Eddy- 537 AM CDT Mon May 9 2022 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Widespread rainfall of 1 to 2 inches with pockets of higher amounts are possible today into tonight. Smaller areas with amounts over 3 inches are possible with a increase in ongoing flooding or additional flooding expanding in coverage. The flood watch will continue through 7pm. Spring snow melt river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hazardous weather is expected Wednesday and Thursday, possibly into Friday. Impacts stem mainly from the potential for additional and/or prolonged flooding due to heavy rainfall and severe weather. Areal flooding across the Devils Lake basin. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001>009-013>016-022-NDZ008-016-026>030-038-039-054-101045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-Mahnomen-Pembina-Eastern Walsh-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh- 537 AM CDT Mon May 9 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight After the morning rain showers and thunderstorms the redevelopment of afternoon storms will need to be monitored with the threat of all hazards to the east of the surface low with golf ball sized hail, wind up to 60mph and a tornado or two possible. Widespread rainfall of 1 to 2 inches with pockets of higher amounts are possible today into tonight. Smaller areas with amounts over 3 inches are possible with a increase in ongoing flooding or additional flooding expanding in coverage. The flood watch will continue through 7pm. Spring snow melt river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hazardous weather is expected Wednesday and Thursday, possibly into Friday. Impacts stem mainly from the potential for additional and/or prolonged flooding due to heavy rainfall and severe weather. River flooding continues along the Red River and some of its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ017-023-024-027>032-040-NDZ049-052-053-101045- South Beltrami-South Clearwater-Hubbard-West Becker-East Becker- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom- Sargent-Richland- 537 AM CDT Mon May 9 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The morning activity will bring the threat for golf ball sized hail, winds up to 60mph and flash flooding. Redevelopment of afternoon storms will need to be monitored with the threat of all hazards to the east of the surface low with golf ball sized hail, wind up to 60mph and a tornado or two possible. Spring snow melt river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hazardous weather is expected Wednesday and Thursday, possibly into Friday. Impacts stem mainly from the potential for additional and/or prolonged flooding due to heavy rainfall and severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement National Weather Service Grand Forks ND 508 AM CDT Mon May 9 2022 NDZ006-007-014-015-024-026-054-091400- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Edinburg, Adams, and Lankin 508 AM CDT Mon May 9 2022 ...STRONG WINDS ACROSS ACROSS DEVILS LAKE BASIN.. Southeast winds up to 55 mph can be expected across Devils Lake basin through 9 AM CDT. These strong winds reside both within and outside of nearby rain showers, and may last for up to one or two hours before weakening. CJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
539 AM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HEAVY RAIN WEST FARGO 46.87N 96.90W
05/09/2022 M1.51 INCH CASS ND BROADCAST MEDIA
BROADCAST MEDIA RELAYED REPORT VIA SOCIAL
MEDIA.
&&Special Weather Statement
National Weather Service Grand Forks ND
707 AM CDT Mon May 9 2022
NDZ049-052-053-091245-
Sargent ND-Ransom ND-Richland ND-
707 AM CDT Mon May 9 2022
...Strong thunderstorms will impact portions of southeastern Ransom,
Richland and Sargent Counties through 745 AM CDT...
At 705 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brampton to 7 miles east of Britton to
near Opitz Lake, South Dakota. Movement was northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Brampton around 710 AM CDT.
Cogswell and Havana around 715 AM CDT.
Forman and northwestern Lake Traverse Reservation around 720 AM
CDT.
Gwinner and Cayuga around 725 AM CDT.
Other locations in the path of these storms include Geneseo.
This includes Interstate 29 between mile markers 1 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4593 9801 4597 9801 4663 9726 4640 9685
4594 9665
TIME...MOT...LOC 1205Z 220DEG 52KT 4598 9786 4581 9761 4556 9757
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CJThe Fargo/Grand Forks radar (KMVX), 170 km away, was scanning. The volume nearest the first event began at 13:19 UTC.
5 hail. Local standard time, as filed.
The observer at Orwell Dam reported hail up to 1.75 inches in diameter.
Hail ranged from the size of quarters to the size of half-dollars, and lasted from 0826 to 0830CDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031980, 1031981, 1031982, 1031983, 1031984.